Posted by: Fit Fifty | 2009-02-12

under active thyroid/osterporosis

I am above average fit and 51 years old. I spin twice a week, run at least twice a week and participate in 1/2 marathons, I also do social road and mountain bike riding. I weigh 57kgs. I have not had a period for about 3 years. People comment that I do not appear to feel the cold as they do. I have always assumed that I have an efficient metabolism. I do not lack energy.
I am depressed to have been diagnosed as having an under active thyroid (on the basis of a blood test), and also to have osteoporosis in my spine and to be osteopoenic in my hips. My gynae has suggested an annual aclasta infusion, estrogen plasters and in a few months to have a mirena (sp?) fitted. He has also indicated telephonically that I should probably go onto medication for the thyroid problem. I am very daunted at the thought of this. I feel extremely well and fit although due to concern about falling off my bike, I have become nervous about mountain biking. I would really appreciate some input for my personal circumstances, I feel very concerned that all this medication may negatively effect my feeling of well being. I would also like to mention that last year I took the medication Protos for a few months. After some weeks I started getting a persistent vibration similar to that of a cell phone, in my thigh. Somebody suggested it could be related to medication that I was taking. I stopped taking the Protos and have not had the problem since. Now I read that a side effect of the Aclasta could be " atrial fibrillation" . I dont know what that is, but wonder if it could be related to the sensation I experienced in my thigh?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

It is important to take thyroid medication if your thyroid is underactive. It could lead to all sorts of problems if you don't. I think you are aware of the risks of osteoporosis and your doctor's treatment would prevent these. The options in terms of treatment of this include oestrogen, calcium, bisphosphonates and injections. This will depend on the severity , site, etc. Atrial fibrillation is an irregular heartbeat, so nothing to do with the leg sensation.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.